South Dakota, 2025

High Wind and Strong Wind in South Dakota, May 15 to 16, 2025

May 15 to 16, 2025 · NWS ABR · 24 events in 24 counties and zones

A strong low pressure system would generated high winds as it wrapped up overhead. A peak wind gust of 74 mph was observed by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong low pressure system would generated high winds as it wrapped up overhead. A peak wind gust of 74 mph was observed by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever. 3 additional reports of wind gusts at or in excess of 70 mph were noted, while 30 more weather stations would record wind gusts at or in excess of 60 mph. Numerous trees would lose limbs in the city of Aberdeen, with at least 3 downed trees being reported. These strong winds also caused a building to collapse in the town of Sisseton. Over a 36 hour period, 1425 customers would report the loss of power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 15, 8:49 AM CST, 11 minutes earlier. Its key messages:

  • Cannot rule out severe storms over eastern South Dakota and western Minnesota today mainly between 11am and 3 pm. All severe weather hazards will be possible.
  • Showers and thunderstorms persist Thursday night through Friday night with a 50% chance or greater of seeing at least an additional half inch or more of rainfall.
  • The probability of low temperatures falling to 36F degrees or colder Saturday night is 40 to 80% in areas along and north of the US Highway 212 corridor.
Area forecast discussion, May 15, 8:49 AM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
949 AM CDT Thu May 15 2025

.KEY MESSAGES...

- Cannot rule out severe storms over eastern South Dakota and
western Minnesota today mainly between 11am and 3 pm. All severe
weather hazards will be possible.

- Showers and thunderstorms persist Thursday night through Friday
night with a 50% chance or greater of seeing at least an additional
half inch or more of rainfall.

- The probability of low temperatures falling to 36F degrees or
colder Saturday night is 40 to 80% in areas along and north of the
US Highway 212 corridor.

&&

.UPDATE...
Issued at 939 AM CDT Thu May 15 2025

Minor tweaks to the going forecast this morning to match the
trends. A couple of items of note for the next 18 hours or so.
First, still watching for severe potential as then next areas of
storms lift north across eastern SD. Thus far, only seeing
occasional periods of small hail, but the environment does get a
little more favorable over the next few hours (through around 19Z)
as this lifts north. While there could be an isolated severe
wind/hail report, greatest concern looks to be for tornadoes, as
there is strong low level shear ahead of the secondary low lifting
north across SD. CAMs continuing to show the 0-3km CAPE values
increasing towards 150-175 J/kg out ahead of this convection and
seeing a decent number of boxes checked on the Cold Core Tornado
side of things. If we can get a little clearing out ahead of the
line, like it's been trying to do over the last hour, that could
really increase the chance of a tornado. As mentioned above, only
a narrow window for things to come together to produce some
tornadoes.

Second, latest guidance is pointing towards the possibility of
high wind warning level wind gusts late this afternoon and into
the evening over central SD. This is as the sfc low peaks in
intensity over southeast ND this evening. NBM probs are in the
50-80% range, so may need to extend the existing warning northward
to account for that trend. Will address that with the afternoon
update.

UPDATE Issued at 641 AM CDT Thu May 15 2025

The aviation discussion has been updated below for the 12Z TAFS.

&&

.DISCUSSION...
Issued at 430 AM CDT Thu May 15 2025

As of 9z, A deep surface low continues of move east over eastern SD.
There is an area of precipitation over central and eastern SD
following behind this low as another boundary moves in from southern
SD heading towards the north. This line is bringing some storms into
northeastern SD and will continue to move north through the morning,
though these storms appear to be loosing steam as they move into
northeastern SD.

Once this initial line of storms moves through, abundant low level
moisture will start to move into eastern SD. A bit of instability
happens over eastern SD after 14z, with models showing some surface
based CAPE around/ slightly above 500 J/kg. Another boundary then
looks to move through eastern SD around/after 14z, which will
provide a source of lift to help showers and storms to develop in
addition to the moisture and instability in the area. There is also
some shear in eastern SD, which will help with the potential
development of supercell. With there being strong mid to low level
CAA over central and eastern SD, the vertical growth of the storms
will be limited. This could lead to the development of low topped
supercells that have the ability to produce severe wind, hail, and
possibility and isolated tornado. The chances for storms decreases
this evening. However, the chance for rain continues through the day
Friday, as precipitation looks to wrap around

As the surface low moves to the east, it will strengthen, with
models showing the low dropping to around 984-982mb. With the low
being so low, a tight pressure gradient has developed around it over
central and eastern SD. This tight pressure gradient will lead to an
increase in winds aloft the could be  pushed to the surface with the
CAA moving in behind the cold front. The strongest winds look to be
west of the Missouri River Thursday, with the potential for these
winds to gust over 55 mph. Areas to the east will have only slightly
weaker winds, with some areas having the potential to gust 45 to 50
mph. Strong winds look to continue through Friday, though they don't
look to be as strong as the low and its tight pressure gradient move
east.

The active pattern continues this weekend into the first half of
next week. The low pressure system that brought us a round of
precipitation, wind and cool temperatures will be departing to our
east by early Saturday. Our region will get in on some ridging aloft
through a portion of the weekend, but it will only be brief. It will
be a chilly start to Saturday morning with temperatures in the 30s.
Residual cloud cover should be able to limit any frost potential in
our area, but it's something we'll have to continue to watch for
that potential. Temperatures on Sunday morning will have a better
chance of seeing values down to frosty levels, especially in our
eastern zones where some clearing could take place. The next upper
trough will work into the region by late Sunday into early next
week. This will give our area additional chances for precipitation
through the middle of next week. Temperature trends across the
forecast area will remain below normal this weekend through the
middle of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 641 AM CDT Thu May 15 2025

Terminals KABR,KATY,KPIR,KMBG

An active weather pattern will continue through most of this TAF
cycle. Areas of showers and thunderstorms will affect all
terminals throughout the morning and afternoon hours with more
general rain showers this evening into the overnight. During
periods of heavier showers and storms, IFR cigs/vsbys will be
possible. Otherwise, during lighter precipitation periods, a
general MVFR/IFR cigs/vsby scenario is expected. Strong winds will
also become a factor for aviation activities. Southeast winds
gusting 20-30 kts will be possible through the morning at
KABR/KATY while west to northwest winds gusting 30-40 kts will be
possible at KPIR/KMBG. Eventually, KABR/KATY terminals will see
winds switch around to a west to southwest direction this
afternoon into tonight while strong northwest wind gusts persist
at KPIR/KMBG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT /midnight MDT/ Friday for SDZ003-
     004-009-015>017-034>037-048-051.

     Wind Advisory from 2 PM this afternoon to 9 PM CDT this evening
     for SDZ018-019-022-023.

     High Wind Warning until 1 AM CDT /midnight MDT/ Friday for
     SDZ033-045.

MN...None.
&&

UPDATE...SRF
DISCUSSION...12/Vipond
AVIATION...Vipond
Hazardous weather outlook, May 15, 3:47 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
447 AM CDT Thu May 15 2025

MNZ039-046-SDZ005>008-010-011-020-021-161000-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Codington-Grant-
447 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Showers and storms will continue to move through the area. There is
the potential for some storms to become severe mainly during the
afternoon with all hazard types possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ018-019-022-023-161000-
Spink-Clark-Hamlin-Deuel-
447 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Showers and storms will continue to move through the area. There is
the potential for some storms to become severe mainly during the
afternoon with all hazard types possible.

Southwesterly winds will increase this afternoon, with the potential
for winds to gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-004-009-015>017-033>037-045-048-051-161000-
Corson-Campbell-Walworth-Dewey-Potter-Faulk-Stanley-Sully-Hughes-
Hyde-Hand-Jones-Lyman-Buffalo-
447 AM CDT Thu May 15 2025 /347 AM MDT Thu May 15 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will continue to move through the area
today.

West northwest winds will increase this afternoon, with the
potential for winds to gust up to 55 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 3:16 AM CST, 5 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
416 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tstm Wnd Gst     4 ENE Poinsett Colony   44.66N 96.82W
05/15/2025  M55 MPH          Deuel              SD   Mesonet

            Mesonet station 47 Brandt (SDDOT).

&&

RV
Local storm report, May 15, 4:05 AM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
505 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     Tstm Wnd Gst     3 W Odessa              45.27N 96.39W
05/15/2025  M61 MPH          Big Stone          MN   Mesonet

            Mesonet station MN137 U.s.75 - Ortonville -
            Mp 132.7.

&&

RV
Local storm report, May 15, 4:06 AM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
506 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     Tstm Wnd Gst     3 WSW Graceville        45.56N 96.49W
05/15/2025  M60 MPH          Big Stone          MN   Mesonet

            Mesonet station MN036 T.h.28 - Graceville -
            Mp 19.

&&

RV
Local storm report, May 15, 5:33 AM CST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
633 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     Rain             Pierre                  44.37N 100.35W
05/15/2025  M2.39 Inch       Hughes             SD   Public

            Measured rain report from Facebook for
            someone living in Pierre.

&&

NV
Local storm report, May 15, 7:01 AM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
801 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Rain             11 S Bullhead           45.61N 101.06W
05/15/2025  M2.16 Inch       Corson             SD   Mesonet

            Mesonet station GRRS2 Bullhead 10 S.

0605 AM     Rain             13 SSW Presho           43.74N 100.16W
05/15/2025  M1.92 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-38 12 SSW Presho.

0553 AM     Rain             1 E Pierre Regional Air 44.38N 100.28W
05/15/2025  M1.78 Inch       Hughes             SD   ASOS

            ASOS station KPIR Pierre Muni AP.

&&
Local storm report, May 15, 8:40 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
940 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 WSW Glencross         45.44N 100.94W
05/15/2025  M2.80 Inch       Dewey              SD   Cocorahs

            Cocorahs station SD-DW-4 Timber Lake 6.6 E.

0800 AM     Rain             8 NE Okobojo Creek Rec  44.68N 100.32W
05/15/2025  M2.35 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-25 Onida 12.8 W.

0700 AM     Rain             8 N Vivian              44.04N 100.27W
05/15/2025  M2.31 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-5 Vivian 7 NNE.

0800 AM     Rain             5 S Vivian              43.85N 100.30W
05/15/2025  M2.18 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-16 Vivian 5 SSW.

0700 AM     Rain             1 SE Pierre             44.35N 100.32W
05/15/2025  M2.14 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-10 Pierre 1 S.

0626 AM     Rain             11 S Presho             43.75N 100.05W
05/15/2025  M2.12 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-34 Presho 11.1 S.

0700 AM     Rain             9 SW Presho             43.82N 100.18W
05/15/2025  M2.12 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-17 Presho 9 SW.

0700 AM     Rain             2 NNW Overlook Rec Area 44.48N 100.40W
05/15/2025  M2.10 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-11 Pierre 7 N.

0700 AM     Rain             1 ENE Pierre            44.37N 100.34W
05/15/2025  M2.08 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-14 Pierre 1 WSW.

0600 AM     Rain             7 E Hayes               44.37N 100.89W
05/15/2025  M2.07 Inch       Stanley            SD   CO-OP Observer

            CO-OP Observer station AYES2 Hayes 6 E.

0700 AM     Rain             2 ENE Overlook Rec Area 44.47N 100.35W
05/15/2025  M2.06 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-29 Pierre 7 N.

0700 AM     Rain             8 ESE Hayes             44.33N 100.88W
05/15/2025  M2.03 Inch       Stanley            SD   Cocorahs

            Cocorahs station SD-ST-7 Hayes 7 ESE.

0700 AM     Rain             7 SW Cedar Creek Rec Ar 44.07N 100.01W
05/15/2025  M1.97 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-6 Presho 12 NNE.

0700 AM     Rain             1 ENE Overlook Rec Area 44.46N 100.36W
05/15/2025  M1.95 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-30 Pierre 6.6 NNW.

0800 AM     Rain             4 NNE Grey Goose        44.56N 100.32W
05/15/2025  M1.95 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-21 Pierre 11 NNE.

0700 AM     Rain             Fort Pierre             44.36N 100.37W
05/15/2025  M1.94 Inch       Stanley            SD   Cocorahs

            Cocorahs station SD-ST-6 Fort Pierre 0.5 SE.

0700 AM     Rain             4 W Onida               44.71N 100.14W
05/15/2025  M1.89 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-7 Onida 3 W.

0728 AM     Rain             5 N Vivian              44.00N 100.29W
05/15/2025  M1.85 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-32 Vivian 4 N.

0700 AM     Rain             1 NNW Sutton Bay Rec Ar 44.90N 100.37W
05/15/2025  M1.78 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-23 Agar 15 WNW.

0630 AM     Rain             1 NNW Presho            43.92N 100.07W
05/15/2025  M1.77 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-35 Presho 1.1 NNW.

0700 AM     Rain             2 NNW Pierre Regional A 44.41N 100.31W
05/15/2025  M1.75 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-12 Pierre 2 NNE.

0800 AM     Rain             5 SE Sutton Bay Rec Are 44.84N 100.27W
05/15/2025  M1.75 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-8 Agar 9.7 W.

0700 AM     Rain             8 SSW Kennebec          43.79N 99.92W
05/15/2025  M1.72 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-27 Kennebec 8 SSW.

0700 AM     Rain             11 E Onida              44.67N 99.84W
05/15/2025  M1.71 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-27 Harrold 11.5 NNW.

0800 AM     Rain             8 N Presho              44.02N 100.07W
05/15/2025  M1.68 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-29 Presho 7.6 N.

0730 AM     Rain             3 WNW Okaton            43.91N 100.94W
05/15/2025  M1.65 Inch       Jones              SD   Cocorahs

            Cocorahs station SD-JN-3 Okaton 3 NW.

0700 AM     Rain             2 SSE Onida             44.69N 100.05W
05/15/2025  M1.63 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-5 Onida 1 SE.

0700 AM     Rain             3 W Okaton              43.88N 100.95W
05/15/2025  M1.53 Inch       Jones              SD   Cocorahs

            Cocorahs station SD-JN-7 Murdo 11.6 W.

0700 AM     Rain             4 SW Kennebec           43.86N 99.92W
05/15/2025  M1.52 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-40 Presho 7.6 ESE.

0700 AM     Rain             Kennebec                43.90N 99.86W
05/15/2025  M1.50 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-2 Kennebec 0.5 SE.

0800 AM     Rain             5 N Harrold             44.60N 99.73W
05/15/2025  M1.44 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-19 Harrold 5 N.

0700 AM     Rain             8 WNW Iona              43.59N 99.57W
05/15/2025  M1.43 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-7 Oacoma 17 SSW.

0800 AM     Rain             12 E Onida              44.71N 99.83W
05/15/2025  M1.43 Inch       Sully              SD   Cocorahs

            Cocorahs station SD-SL-10 Harrold 14 NNW.

0700 AM     Rain             4 NE Canning            44.44N 99.99W
05/15/2025  M1.40 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-38 Blunt 5.4 S.

0800 AM     Rain             2 NW Reliance           43.90N 99.63W
05/15/2025  M1.36 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-30 Reliance 1 WNW.

0800 AM     Rain             17 N Highmore           44.77N 99.47W
05/15/2025  M1.31 Inch       Hyde               SD   Cocorahs

            Cocorahs station SD-HY-10 Highmore 17 N.

0800 AM     Rain             Reliance                43.88N 99.60W
05/15/2025  M1.30 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-12 Reliance.

0600 AM     Rain             9 E Grey Goose          44.49N 100.17W
05/15/2025  M1.25 Inch       Hughes             SD   Cocorahs

            Cocorahs station SD-HG-33 Pierre 11.3 NE.

0800 AM     Rain             3 WSW Holabird          44.51N 99.66W
05/15/2025  M1.16 Inch       Hyde               SD   Cocorahs

            Cocorahs station SD-HY-3 Harrold 4 ESE.

0600 AM     Rain             6 SW Oacoma             43.75N 99.48W
05/15/2025  M1.15 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-15 Oacoma 5 WSW.

0700 AM     Rain             9 N Holabird            44.65N 99.60W
05/15/2025  M1.13 Inch       Hyde               SD   Cocorahs

            Cocorahs station SD-HY-8 Holabird 8.5 N.

0800 AM     Rain             4 ENE Reliance          43.91N 99.53W
05/15/2025  M1.09 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-26 Reliance 4 ENE.

0700 AM     Rain             Lower Brule             44.07N 99.58W
05/15/2025  M1.04 Inch       Lyman              SD   Cocorahs

            Cocorahs station SD-LY-41 Lower Brule 0.1
            WNW.

0700 AM     Rain             16 S Seneca             44.83N 99.48W
05/15/2025  M1.00 Inch       Hyde               SD   Cocorahs

            Cocorahs station SD-HY-6 Highmore 21.3 N.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Jones

When
May 15, 9:00 AM CST to May 16, 6:00 PM CST
Where
Jones forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Stanley

When
May 15, 9:00 AM CST to May 16, 6:00 PM CST
Where
Stanley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
May 15, 12:53 PM CST to May 16, 6:00 PM CST
Where
Corson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
May 15, 12:53 PM CST to May 16, 6:00 PM CST
Where
Dewey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Day

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Day forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Roberts

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Roberts forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High winds could cause a building collapse in the city of Sisseton. The peak wind gust at the Automated Weather Observing System at the Sisseton Municipal Airport was 60 mph, while a peak wind gust of 74 mph was recorded by the South Dakota Department of Transportation mesonet station 6 miles south southwest of Peever.

High Wind, Grant

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Codington

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Codington forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Hamlin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

High Wind, Deuel

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Deuel forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Marshall

When
May 15, 6:05 PM CST to May 16, 6:00 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

High Wind, Campbell

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Campbell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Walworth

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Walworth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Potter

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Sully

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Sully forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Hughes

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Hughes forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Hyde

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Hyde forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Hand

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Hand forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Lyman

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Lyman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Buffalo forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Faulk

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Faulk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
Edmunds forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, McPherson

When
May 15, 9:14 PM CST to May 16, 6:00 AM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Strong Wind, Brown

When
May 15, 9:35 PM CST
Where
Brown forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Newspaper
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Aberdeen insider posted photos of a tree that collapsed in downtown Aberdeen, and the National Weather Service in Aberdeen would receive 2 additional photos of trees down across the city. Nearby, the Automated Surface Observing System at the Aberdeen Regional Airport would record a peak gust of 55 mph. The peak wind gust at the Brown County Landfill would top out at 65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249243, 1249244, 1249245, 1249246, 1249247, 1251086, 1251087, 1251090, 1251093, 1251094, 1251117, 1251097, 1251099, 1251101, 1251103, 1251104, 1251105, 1251106, 1251108, 1251109, 1251119, 1251133, 1251134, 1261374.